Migraine Drug Class Changed After IQ Deficiencies Found
A migraine drug that has been seen as very effective for many people in preventing or ridding themselves of chronic migraine symptoms has recently had it's classification changed by the Food and Drug Administration. The FDA found that pregnant women who took the drug Depakote might have children who have lower IQs.
The classificaiton was changed from a Category D, which means that the drug is acceptable despite the risks that it poses, to a Category X drug, which means that the risks of using the drug outweigh benefits. This is a significant difference.
Many women who have suffered from migraines may have already been using this drug, and it is possible that this drug has affected the IQs of some children. There are other drugs that have also been labeled as Category X, but still might be administered to pregnant women. It is important that people are aware of the drugs that they are taking and their potential risks, but it is equally important that companies rigorously test medications before they enter the marketplace.
Defective drugs can have real impacts on people's lives. A lower IQ for a child could mean they aren't able to perform academically at the same level as other children. No parent would willingly put their child's potential at risk if they could help it, and it is important that parents have the ability to be properly informed.
People who are injured or have a family member that might have been injured by a defective drug might be wise to speak with an experienced personal injury attorney. They can help the person understand their rights and possibly seek compensation to help pay for any medical expenses related to the effects of a defective drug.
Source: KMSP TV, "FDA warns migraine medicine Depakote may lower child's IQ," Bill Keller, May 7, 2013.